MAUDE Adverse Event Report: EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT; PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 29AP4045A
Medical Device Problem Codes Fluid/Blood Leak (1250); Migration or Expulsion of Device (1395)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 12/17/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A supplemental mdr is being submitted for a completion to the engineering evaluation.The following sections of this report has been updated: update to b4, g3, g6, h2, h6, h11.The product was not returned; therefore, a no product return investigation was completed.As a device was not returned, visual inspection, functional testing, and dimensional testing were unable to be done.No imagery was provided.As no device was returned and there is no evidence to support a manufacturing/design defect potentially contributed to the complaint, a manufacturing mitigation review is not required.It was noted that alterra was implanted in aortic valve position via transcarotid approach for this case with commander delivery system and non-edwards sheath.Alterra is indicated for use in pulmonary position per ifu.Therefore, this case was an off-label operation.The edwards alterra adaptive prestent system ifu was reviewed.Indications note 'the edwards sapien 3 transcatheter pulmonary valve system with alterra adaptive prestent is indicated for use in the management of pediatric and adult patients with severe pulmonary regurgitation as measured by echocardiography who have a native or surgically-repaired right ventricular outflow tract and are clinically indicated for pulmonary valve replacement'.Precautions include 'correct sizing of the prestent into the rvot is essential to minimize risks such as paravalvular leak, migration, embolization, and/or rvot rupture'.Potential adverse events include 'device migration or malposition'.A review of edwards lifesciences risk management documentation was performed for this case.Current risk mitigations include design and manufacturing controls, ifu warnings and cautions, and physician training.No evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.The complaints for prestent migrated were unable to be confirmed as no applicable imagery or device returned for evaluation.As the device was not returned, engineering was unable to perform any visual examination, functional testing, or dimensional analysis.Therefore, the presence of a manufacturing non-conformance was unable to be determined.However, review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint event.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were reported during device unpacking or preparation.As reported, 'although successfully deployed to the alterra waist, the device migrated inferiorly to a lower position (ventricular).Subsequent asao angiography revealed severe para-alterra regurg' the degree of pvl was assessed per asao angiography and was determined as moderate para-alterra regurg.There was some discussion regarding device closure of the aortic valve (dks) prior to case and also during the procedure, when it was apparent that alterra/thv's migrated inferiorly.' it was noted that the perceived root cause for this event was the combination of annulus compliance in the absence of calcium, borderline sizing and the presence of left ventricular assist device (lvad).In this case, patient factors as such may have caused a challenging pathway for the device placement which has resulted in the migration of alterra and thv to a lower position (ventricular) during the procedure.Additionally, the commander delivery system is not indicated for use in the aortic position.It is possible that a combination of patient factors and the use of the device in a non-indicated location may have contributed to the reported event.As such, available information suggests that patient factors (the combination of annulus compliance in the absence of calcium, borderline sizing and the presence of lvad) and off-label use (non-indicated location) may have contributed to the complaint event.Additionally, the reported prestent migration could potentially further lead to para-stent leak as reported due to prestent migration as it may compromise the intended function of a prestent to provide a proper seal against heart tissue.As such, available information suggests that procedural factors (prestent migration) and off-label use (non-indicated location) may have contributed to the complaint event.Per the assessment, it has been determined that no capa, scar, or pra is required as the established triggers have not been met.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), during implant of a 29 mm sapien 3 valve in the aortic position, in a patient with a complex congenital heart, an alterra was modified by removing the ptfe covering of the inflow apices, by the surgeon.The alterra was re-mounted on the delivery system and was advanced to the level of the dks (functional systemic, native valve), via left carotid surgical cutdown, utilizing a 24fr x 33cm gore dsf.The alterra pre-stent was placed with the waist effectively at the annulus.A 29mm sapien 3 was mounted on a certitude delivery system and was advanced to the waist of alterra and was delivered following a reduction in flow to the left ventricular assist device (lvad).Although successfully deployed to the alterra waist, the device migrated inferiorly to a lower position (ventricular).Subsequent ascending aorta (asao) angiography revealed severe para-alterra regurgitation.The implanting team requested a second 29mm sapien 3 to be prepared on commander delivery system and this was advanced via the gore dsf/carotid, placed slightly superior to the initial thv implant.The degree of paravalvular leak (pvl) was assessed per asao angiography and was determined as moderate para-alterra regurgitation.The team discussed various options to eliminate this residual leak but decided to end the procedure and assess the patient status during the post operative hospital course.The procedure was completed and the carotid access was closed surgically.The patient was transferred to the picu in stable condition.There was some discussion regarding device closure of the aortic valve (dks) prior to case and also during the procedure, when it was apparent that alterra/thv's migrated inferiorly.The plan at case completion was to observe the patient clinically and intervene percutaneously or surgically if needed.The team stated that occlusion of the aortic valve would solve the physiologic problem but had concern regarding the unlikely possibility of lvad failure as this would result in an unrecoverable/fatal consequence of this strategy.The entire system moved to the left ventricle (lv).Brought back to the lab and placed an atrial septal defect (asd) device ' still paravalvular leak.Placed on ecmo, went to operating room the next day and removed the asd device and valve.The team oversewed the aortic valve and the patient is recovering.The present pvl was attempted to be closed with and asd device which didn't work and therefore, both the prestent and the 2 x 29mmn s3 valve was explanted.
 
Additional Manufacturer Narrative
The investigation is ongoing.

Brand Name
ALTERRA ADAPTIVE PRESTENT
Common Device Name
PULMONARY VALVE PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key21082520
Report Number2015691-2025-00081
Device Sequence Number12858514
Product Code NPV
UDI-Device Identifier00690103210866
UDI-Public(01)00690103210866(17)260216(11)240212
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/16/2026
Device Model Number29AP4045A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/17/2024
Supplement Date Received by Manufacturer02/14/2025
Initial Report FDA Received Date01/06/2025
Supplement Report FDA Received Date02/14/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/12/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown